Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2017, 5:54 PM CDT for St. Clair County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2017, 5:54 PM CDT (22:54 UTC)
- Expired
- Mar 27, 2017, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 5:56 PM CDT | TSTM WND DMG | 3 Se Caldwell, AL | CARPORT DAMAGED, SHINGLES BLOWN OFF A RESIDENCE. |
| Mar 27, 6:06 PM CDT | TSTM WND DMG | 2 Nne Ashville, AL | RELAYED REPORT OF TREES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 1:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
285
WUUS54 KBMX 272254
SVRBMX
ALC115-272330-
/O.NEW.KBMX.SV.W.0064.170327T2254Z-170327T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
554 PM CDT MON MAR 27 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central St. Clair County in Alabama...
* Until 630 PM CDT
* At 553 PM CDT, a severe thunderstorm was located near Odenville,
moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Rainbow City, Odenville, Margaret, Ashville, Ragland, Steele,
Branchville, Neely Henry Lake, Logan Martin Lake, Alabama
International Dragway, Wattsville and Neely Henry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 8617 3393 8617 3392 8615 3390 8614
3390 8611 3386 8610 3387 8607 3385 8605
3384 8607 3382 8605 3381 8607 3377 8605
3370 8617 3370 8620 3368 8620 3359 8635
3368 8644 3397 8618
TIME...MOT...LOC 2253Z 226DEG 38KT 3371 8632
HAIL...1.00IN
WIND...<50MPH
$$
17/KLAWS2 follow-up statements
385
WWUS54 KBMX 272301
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
601 PM CDT MON MAR 27 2017
ALC115-272330-
/O.CON.KBMX.SV.W.0064.000000T0000Z-170327T2330Z/
St. Clair AL-
601 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ST. CLAIR COUNTY...
At 558 PM CDT, a severe thunderstorm was located near Ashville, or 8
miles northeast of Odenville, moving northeast at 45 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Rainbow City, Ashville, Ragland, Steele, Neely Henry Lake, Logan
Martin Lake, Alabama International Dragway, Wattsville and Neely
Henry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 8617 3393 8617 3392 8615 3390 8614
3390 8611 3386 8610 3387 8607 3385 8605
3384 8607 3382 8605 3381 8607 3377 8605
3370 8617 3370 8620 3368 8620 3363 8629
3373 8640 3397 8618
TIME...MOT...LOC 2258Z 226DEG 38KT 3375 8627
HAIL...1.75IN
WIND...<50MPH
$$
17/KLAWS357
WWUS54 KBMX 272309
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
609 PM CDT MON MAR 27 2017
ALC115-272330-
/O.CON.KBMX.SV.W.0064.000000T0000Z-170327T2330Z/
St. Clair AL-
609 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ST. CLAIR COUNTY...
At 609 PM CDT, a severe thunderstorm was located near Ashville, or 11
miles southwest of Rainbow City, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Rainbow City, Ashville, Steele, Neely Henry Lake and Alabama
International Dragway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 8617 3393 8617 3392 8615 3390 8614
3390 8611 3386 8610 3387 8607 3385 8605
3384 8607 3373 8623 3380 8633 3397 8618
TIME...MOT...LOC 2309Z 223DEG 38KT 3385 8620
HAIL...1.00IN
WIND...<50MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:03 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 27, 3:03 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 303 PM CDT Mon Mar 27 2017 .SHORT TERM... Tonight and Tuesday. Very unstable conditions have developed over central Alabama this afternoon as surface temperatures have warmed into the upper 70s to lower 80s, with cold air advection aloft as the upper trof axis approaches from the west. An upper low centered over eastern Missouri will track eastward overnight and push a trof axis into north Alabama. Forcing ahead of trof axis will help maintain convection development throughout the night despite loss of daytime heating. Best rain chances overnight will be along and north of I-20 with little or no rain expected south of I-85. The upper trof axis will become aligned in an east to west direction across central Alabama on Tuesday. Weak forcing along the trof axis will produce scattered showers and thunderstorms, mainly during the heating of the day. 0-6km Bulk Shear and mid level lapse rates will be much lower on Tuesday and no severe storms expected. 58/rose .LONG TERM... Wednesday through Sunday. Wednesday continues to look warm and drier as a 500 mb ridge amplifies over the region ahead of yet another upper trough which will affect our area on Thursday into Thursday night. Confidence is slightly lower than 24 hours ago regarding the threat for severe storms due to model inconsistency with the upper trough and a less impressive warm sector. We will continue to maintain a low-end threat for damaging winds, large hail, and maybe a few brief tornadoes. After a break on Friday and Saturday, the hits keep on coming. Another strong storm system could impact the area late Sunday into Monday. A severe weather threat cannot be ruled out, especially if the system takes a more northerly track, reducing the chance of coastal convection blocking the inland progression of instability. 87/Grantham && .AVIATION... 18Z TAF Discussion. The area remains situated between surface high pressure located off the Carolina coastline and a low pressure system across northwest Arkansas. Expect southerly low level winds, breezy at times, this afternoon and evening. Clouds will increase and lower this afternoon into tonight with SHRA and TSRA as storms develop and move northeast across the area. Overnight isolated SHRA will remain possible with low CIG's expected at most terminals. CIG's and VIS will gradually improve toward the end of the period. 05 && .FIRE WEATHER... Central Alabama will remain in a warm and moist pattern through the week, with the highest rain chances today and Thursday. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 78 55 81 57 / 60 40 10 20 10 Anniston 61 78 57 82 58 / 50 40 10 20 10 Birmingham 62 79 59 83 60 / 60 40 10 20 10 Tuscaloosa 63 80 60 85 60 / 60 40 10 10 10 Calera 63 78 60 84 60 / 50 30 10 20 10 Auburn 61 77 60 83 59 / 20 30 10 20 10 Montgomery 63 81 61 86 59 / 20 30 10 10 10 Troy 61 81 60 86 58 / 20 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 27, 5:05 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 505 AM CDT Mon Mar 27 2017 ALZ011>015-017>050-281315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 505 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. There is a threat for severe storms today from 1 PM to 9 PM. This will include the potential for hail up to ping pong ball size and damaging winds up to 60 mph, mainly along and northwest of a line from Demopolis to Alabaster to Gadsden. A smaller risk for hail up to quarter size and isolated damaging winds could extend as far south and east as Montgomery and Auburn. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another threat for severe storms may come Thursday into Thursday night across all of the forecast area. There is a potential for damaging winds up to 60 mph, brief tornadoes, hail up to the size of quarters. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and again on Thursday.
In the hours before
Local storm report, Mar 27, 5:11 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 SE CURRY 33.95N 87.20W
03/27/2017 E1.75 INCH WALKER AL PUBLIC
TIME CORRECTED.
&&
GMSLocal storm report, Mar 27, 5:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 1 N MANCHESTER 33.92N 87.25W
03/27/2017 E1.25 INCH WALKER AL PUBLIC
TIME CORRECTED.
&&
GMSLocal storm report, Mar 27, 5:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 1 ENE WALKER COUNTY AIR 33.91N 87.30W
03/27/2017 U1.50 INCH WALKER AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 5:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 2 WNW MANCHESTER 33.91N 87.28W
03/27/2017 U1.25 INCH WALKER AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 5:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL WARRIOR 33.82N 86.82W
03/27/2017 E1.00 INCH JEFFERSON AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 5:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL WARRIOR 33.81N 86.81W
03/27/2017 E1.25 INCH JEFFERSON AL PUBLIC
.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:26 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 34 min |
| Mar 27, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 25 min |
| Mar 27, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 31 min |
| Mar 27, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 49 min |
| Mar 27, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 55 min |
| Mar 27, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 50 min |
| Mar 27, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 44 min |
| Mar 27, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.